Texas, 2009Hail in Texas, July 28, 2009
July 28, 2009 · NWS FWD · 5 events in 2 counties and zones
Two isolated severe storms produced hail up to the size of golfballs in Stephens and Young County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two isolated severe storms produced hail up to the size of golfballs in Stephens and Young County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 28, 5:19 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 28, 5:19 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT TUE JUL 28 2009
.AVIATION...
/00Z TAFS/
VFR CONDITIONS TO CONTINUE. EXPECT LIGHT WINDS TONIGHT...WITH
SOUTHERLY WINDS AROUND 10KTS ON WEDNESDAY. SCATTERED MID AND HIGH
CLOUDS WILL PERSIST.
&&
.PREV DISCUSSION... /ISSUED 316 PM CDT TUE JUL 28 2009/
NEXT BEST CHANCE FOR POPS IN NORTH TEXAS WILL BE WEDNESDAY NIGHT
INTO THURSDAY MORNING...AS AN UPPER DISTURBANCE ROLLS ACROSS
OKLAHOMA CREATING WIDESPREAD LIFT. I FORECAST LIKELY POPS NEAR
THE RED RIVER AND IN THE NORTHEAST...WITH POPS TAPERING OFF TO
SLIGHT CHANCE IN SOUTHERN COUNTIES. HIGHS IN THE 80S NORTH AND
UPPER 90S SOUTH SEEMS REASONABLE FOR THE THURSDAY EVENT...BUT THE
DEMARCATION LINE BETWEEN THOSE EXTREMES IS LIKELY TO BE FAIRLY
SHARP...AND HARD TO FORECAST DUE TO THE UNCERTAINTY OF THE RAIN
EXTENT.
OTHERWISE...NORTHWEST FLOW CONTINUES THROUGH SATURDAY...AND
SEVERAL PERIODS OF CHANCE POPS ARE STILL IN THE FORECAST.
IN THE EXTENDED PERIODS...GFS IS MORE AGGRESSIVE THAN THE ECMWF
AT MOVING THE LONG WAVE RIDGE EAST THIS WEEKEND. I HAVE ADDED
SOME LOW POPS SUNDAY MONDAY AND TUESDAY BECAUSE IF THE RIDGE
STAYS FARTHER WEST THE NORTHWEST FLOW ALOFT AND THUS THE POP
CHANCES WILL CONTINUE. 84
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 74 94 77 88 69 / 10 20 40 50 20
WACO, TX 77 98 78 95 72 / 20 5 20 40 20
PARIS, TX 71 90 74 86 65 / 20 20 60 60 30
DENTON, TX 72 94 75 86 66 / 10 20 40 50 20
MCKINNEY, TX 71 94 76 87 65 / 10 20 50 50 30
DALLAS, TX 74 94 77 89 69 / 10 20 40 50 30
TERRELL, TX 73 95 76 90 69 / 10 10 40 50 30
CORSICANA, TX 75 97 77 93 72 / 20 5 30 40 30
TEMPLE, TX 76 98 78 96 72 / 20 5 10 30 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 2:43 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT TUE JUL 28 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 35 MPH AND BRIEF HEAVY RAIN MAY
ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MONDAY ACROSS
NORTH TEXAS. CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL
WILL BE THE MAIN THREATS WITH LOCALIZED FLASH FLOODING POSSIBLE.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 3:51 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
451 PM CDT TUE JUL 28 2009
TXZ130-282215-
ERATH TX-
451 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN ERATH COUNTY
AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DUBLIN...STATIONARY.
CITIES IN THE PATH OF THIS STORM INCLUDE DUBLIN AND STEPHENVILLE.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3229 9824 3205 9809 3195 9833 3217 9849
TIME...MOT...LOC 2151Z 251DEG 1KT 3216 9829
85/NH
Special weather statement, Jul 28, 6:10 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT TUE JUL 28 2009
TXZ129-290045-
EASTLAND TX-
710 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN EASTLAND COUNTY
AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF CISCO...MOVING EAST AT 10 MPH.
THIS STORM WILL BEGIN TO ENTER EASTLAND COUNTY WITHIN THE NEXT 10 TO
15 MINUTES.
CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND RISING STAR.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE AND MAINTAINS ITS
STRENGTH...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3252 9912 3252 9911 3252 9888 3214 9881
3209 9889 3209 9913
TIME...MOT...LOC 0009Z 266DEG 9KT 3245 9917
85/NHHail, Eastland
- When
- July 28, 6:35 PM CST
- Where
- Eastland County, 4.11 mi NNW of Cisco Muni Arpt
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.469, -99.039
Golfball size hail fell on Highway 6 near Ranch Road 1853 north of Lake Cisco.
Hail, Eastland
- When
- July 28, 6:41 PM CST
- Where
- Eastland County, 1.5 mi NNW of Cisco Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.440, -99.010
Penny size hail was reported near Lake Cisco.
Hail, Stephens
- When
- July 28, 7:17 PM CST
- Where
- Stephens County, 5.03 mi SSW of Hubbard Creek Lake
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.749, -99.020
Quarter size hail fell along County Road 215 one mile south of Highway 180.
Hail, Stephens
- When
- July 28, 7:26 PM CST
- Where
- Stephens County, 4.15 mi S of Hubbard Creek Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.760, -99.000
Penny size hail fell along Highway 180 near Hubbard Creek Reservoir west of Breckenridge.
Hail, Stephens
- When
- July 28, 7:39 PM CST
- Where
- Stephens County, 3.55 mi W of Breckenridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.760, -98.960
Nickel size hail fell 3 miles west of Breckenridge on Highway 180.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187049, 187050, 187051, 187052, 187053.